Poisoning from an overdose of Lomotil, an anti-diarrheal, which is a medication comprised of a narcotic agent (opoid derivative) and atropine.
Note: This list may not be all inclusive.
- body as a whole o convulsions
- respiratory o slow breathing o stopped breathing
- eyes, ears, nose, and throat o pinpoint or dilated pupils o nystagmus (rapid side-to-side eye movements)
- skin o flushed skin
- gastrointestinal o constipation o nausea o vomiting o paralytic ileus
- heart and blood vessels o rapid heartbeat
- nervous system o drowsiness o coma o hallucinations
Note: Symptoms of toxicity may take up to 12 hours to appear.
Call Poison Control.
Before Calling Emergency
Determine the following:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
- it the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Induce emesis.
- Use gastric lavage.
- Administer activated charcoal.
- Administer a laxative.
- Administer a counteracting medication (narcotic antagonist).
- Children may be kept for observation.
After a narcotic antagonist is given, recovery is usually within 24 to 48 hours. Children are at risk of a very poor outcome.
by Sharon M. Smith, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.